Objective: Many authors have reported discontinuation symptoms associated with selective serotonin reuptake inhibitors (SSRIs). The aim of this study was to investigate the incidence and characteristics of the discontinuation syndrome in patients who stopped treatment with the SSRIs paroxetine and fluoxetine under the usual conditions of clinical practice, and to identify clinical predictors of the syndrome.
Methods: Ninety-seven outpatients who received an initial diagnosis of dysthymic disorder, who responded to ≥8 weeks treatment with paroxetine (n = 52) or fluoxetine (n = 45), and who discontinued the SSRI according to their psychiatrist’s instructions were included. They were assessed at the time of discontinuation using a semi-structured interview for clinical and treatment characteristics, the Hamilton Depression Rating Scale (HAM-D) and the Montgomery-Åsberg Depression Rating Scale (MADRS). Patients were then assessed 4 weeks later using a checklist for discontinuation symptoms, a semi-structured interview for discontinuation symptom characteristics, and the HAM-D and the MADRS.
Results: A discontinuation syndrome was found in 26 patients (26.8% of our sample); of this group, 22 patients (84.6%) had received paroxetine, and 4 patients (15.4%) had received fluoxetine. The mean time at onset of symptoms was 2 days after drug discontinuation and the mean duration was 5 days. The statistical comparison between the groups with and without a discontinuation syndrome found two significant differences — a discontinuation syndrome was more common in patients treated with paroxetine and in patients with an earlier onset of dysthymic disorder. Multiple regression analysis confirmed that these two factors were related to the duration of discontinuation symptoms, while the number of symptoms was associated with three factors, including use of paroxetine, age at onset of dysthmia and female gender.
Conclusions: A discontinuation syndrome is common after treatment with SSRIs is stopped in patients with dysthymia, and it appears to be more common in patients receiving paroxetine than in those receiving fluoxetine. The syndrome is related both to drug and clinical characteristics. The features of the syndrome in patients with different Axis I diagnoses should be compared in further investigations.
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
This study was not funded by any research grants, and no pharmaceutical companies were informed of or involved in the investigation. The authors have no potential conflicts of interest that are directly relevant to the contents of the manuscript.
Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitor: a literature review. J Clin Psychiatry 1997; 58: 291–7PubMedCrossRefGoogle Scholar
Lejoyeux M, Adès J, Mourad I, et al. Antidepressant withdrawal syndrome: recognition, prevention and management. CNS Drugs 1996; 5(4): 278–92CrossRefGoogle Scholar
Pacheco L, Malo P, Aragues E, et al. More cases of paroxetine withdrawal syndrome [letter]. Br J Psychiatry 1996; 169: 384PubMedCrossRefGoogle Scholar
Price JS, Waller PC, Wood SM, et al. A comparison of the postmarketing safety of four selective serotonin reuptake inhibitors including reinvestigation of symptoms occurring on withdrawal. Br J Clin Pharmacol 1996; 42: 757–63PubMedCrossRefGoogle Scholar
Stahl MMS, Lindquist M, Petterson M, et al. Withdrawal reactions with selective serotonin reuptake inhibitors as reported to the WHO system. Eur J Clin Pharmacol 1997; 53: 163–9PubMedCrossRefGoogle Scholar
Haddad PM. Antidepressant discontinuation syndrome: clinical relevance, prevention and management. Drug Saf 2001; 24: 183–97PubMedCrossRefGoogle Scholar
Lejoyeux M, Adès J. Antidepressant discontinuation: a review of literature. J Clin Psychiatry 1997; 58Suppl. 7: 11–6PubMedGoogle Scholar
Young AH, Currie A. Physicians’ knowledge of antidepressant withdrawal effects: a survey. J Clin Psychiatry 1997; 58Suppl. 7: 28–30PubMedGoogle Scholar
Schatzberg AF, Haddad P, Kaplan EM, et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. Discontinuation Consensus Panel. J Clin Psychiatry 1997; 58Suppl. 7: 5–10Google Scholar
Oehrberg S, Christiansen PE, Behnke K, et al. Paroxetine in the treatment of panic disorder: a randomised, double-blind, placebo-controlled study. Br J Psychiatry 1995; 167: 374–9PubMedCrossRefGoogle Scholar
Rosenbaum JF, Fava M, Hoog SL, et al. Serotonin reuptake inhibitor discontinuation syndrome: a randomized clinical trial. Biol Psychiatry 1998; 44: 77–87PubMedCrossRefGoogle Scholar
Zajecka J, Fawcett J, Amsterdam J, et al. Safety of abrupt discontinuation of fluoxetine: a randomized, placebo-controlled study. J Clin Psychopharmacol 1998; 18: 193–7PubMedCrossRefGoogle Scholar
Hindmarch I, Kimber S, Cockle SM. Abrupt and brief discontinuation of antidepressant treatment effects on cognitive function and psychomotor performance. Int Clin Psychopharmacol 2000; 15: 305–18PubMedCrossRefGoogle Scholar
Markowitz JS, DeVane CL, Liston HL, et al. An assessment of selective serotonin reuptake inhibitor discontinuation symptoms with citalopram. Int Clin Psychopharmacol 2000; 15: 329–33PubMedCrossRefGoogle Scholar
Michelson D, Fava M, Amsterdam J, et al. Interruption of selective serotonin reuptake inhibitor treatment. Br J Psychiatry 2000; 176: 363–8PubMedCrossRefGoogle Scholar
Olver JS, Burrows GD, Norman TR. Discontinuation syndromes with selective serotonin reuptake inhibitors: are there clinically relevant differences? CNS Drugs 1999; 12(3): 171–7CrossRefGoogle Scholar
American Psychiatric Association. Diagnostic and statistical manual of mental disorders. 4th ed. Washington, DC: American Psychiatric Association, 1994Google Scholar